top of page

Part 2: The Road to a Week on a Psychiatric Floor

Updated: Feb 10


I did not choose to be on psychiatric medications for my entire adult life. I don't even like taking Ibuprophen or Acetaminophen for fever because I want my body to be able to do its healing work and communicate to me unhampered.

Just a couple of years after I started on the antidepressants, we wanted to have another child. By now, I was experiencing disturbing side effects from the medication, like involuntary tics. So, I told my psychiatrist about what I was sure were side effects- the tics in my legs, hands, and torso, the occasional pain in the middle of my back that felt like a hot poker. He suggested that perhaps there was an underlying neurological problem that the antidepressants uncovered.


I promptly saw a neurologist, but the doctor found nothing to explain it and offered more medication that would impact my central nervous system, and I said no thanks. By now, I am sure being on these medications isn't good for me or the baby we plan on having.


I started having unusual mood changes and negative thoughts I couldn't stop from running around my head daily. My doctor shared a scholarly article with me that shows antidepressants of a specific type are generally safe to take throughout pregnancy. That happens to be what I am already taking. I consider it a good solution because getting off the medication scares me. And not because I am depressed.

Years later, and with a couple more unsuccessful tries at stopping my medication again under my belt, I feel weird squirrely sensations in my legs. It's only on some nights when I'm trying to fall asleep. My nerves are firing, trying to move my legs, but they aren't moving. I felt compelled to ask my husband if he could see a spasm. He couldn't. Sometimes, I would feel like growling in agitation, and I'd spring out of bed like an animal, and just pace to release the bazaar need to move my legs; other nights, nothing.

Certain aspects of my job I felt so good about now became difficult for me to perform. Anything out of my comfort zone, and let's face it, selling is all about getting out of your comfort zone. And a few of my co-workers were picking up on my side effects.

"Oh-MY-GOD!! What is your tongue doing?" a colleague barks at me while we talk in the office. Yes, with the open floor plan and cubicles.

I may hesitate for a nanosecond, but I state, "moving," and continue talking (I may even glare a bit when I say it). I make no explanation, and there is no further discussion. But she's right. My tongue moves involuntarily inside my mouth from side to side. The more common side effect is the tongue jutting out of the mouth, so I count my luck. I learned that this is called tardive dyskinesia (TD), which some people experience throughout their bodies all day.

According to my psychiatrist, "There is nothing you're taking that would cause those side effects, Antonia." He was not aware that stopping antidepressants cold turkey can cause TD.

I spend a lot of time reading and learning all I can about antidepressants- I read the inserts. So I could confirm for him that the antidepressants I'm using do indeed cause Tardive Dyskinesia (TD). I am also a member of Survivingantidepressants.org (SA), which provides a wealth of evidence-based information for those committed to getting off their medication.

I've lost track of how often I tried to stop, but here I go again. I decided to taper my Lexapro to the next smallest dose available, which I have in my medicine cabinet. But, within days, I experience acute mind-stopping anxiety that slams with the first light and wages inner war with me all day. I also feel incredible dread, and my thoughts are a constant cycle of negativity and despair.


SA does not recommend a 50% or even a 30% cut at one time, but 10% of the previous dose. I guess that what is happening to me is withdrawal from a rapid taper because I thought I could start faster than SA suggested. No such luck. It subsides in the evening. It hits me in the morning again and accompanies me throughout my day, only subsiding slowly by evening. Day in and day out, until . . .


I change my mind! I can't function like this, and I want off this merry-go-round!!


I immediately reinstate my previous dose.


And wait. Desperate.


I experienced something I had never had before in the next few days. And none of it sounds like depression or anxiety, my supposed diagnosis. Something is crunching inside my brain. My arms are tingling in waves of paresthesia, and so are my torso and neck. I am trembling, and my fingers feel numb and cold. Acute panic-like anxiety greets me daily in the early morning. I have ruminating negative thoughts, and I'm experiencing agitation. I'm terrified by these symptoms that seem to worsen by the day. Most days, I feel like I can't go on just like that. My psychiatrist agrees it is time to get me off the Lexapro that is causing such havoc, and I follow the harm reduction approach, which, luckily, he allows me to do. I am now desperately seeking advice on the surviving antidepressants website founded by Adele Framer.


Three months later, there was minimal improvement.

I'm exhausted by the daily battle with these symptoms. I call out of work for a week and then go on short- and then long-term disability while trying to solve this mystery with help from SA and my psychiatrist. But nothing helped, and everything seemed to exacerbate my symptoms. I decided to ask my psychiatrist to help me find a new antidepressant to manage these withdrawal symptoms. Even though I knew this to be extremely dangerous and ill-advised, I would be sorry in the long term. And there was no guarantee that we would find one that didn't seem to trigger something entirely new. We continue to taper off the medication that I was on for years; I can't tolerate it anymore.

Several medications later, I have lost track of what they were, each with new and disturbing side effects; I'm in constant dread that we won't find something to tamp down my nervous system. I feel paresthesia in my limbs, tics, and tremors that are so fierce that I ask my husband to hold down my legs, mania, sleeplessness, depersonalization, and constant dread.


After work, I pull into the garage and think I could sit here with the car on and end it all. I love my family and my life, though. I don't want to feel this way anymore. In the house, my medicine bottles call to me. I know all this isn't good and isn't me. I've read enough and am experienced enough to know that I was not in control. My central nervous system was in hyperdrive. The day I took the wooden dowel in my closet in both my hands to see if it could hold my weight, I told my husband I needed help.


From the beginning of my journey to the psychiatric floors in my local city hospital, I felt keenly aware of my privilege. The crisis hotline person spoke to my husband after talking. She decided I had suicide ideation, and she wanted me professionally evaluated. Would my husband give the crisis person his word to take me to the hospital? In my state of Connecticut, she was within her rights to send an ambulance and police to my house. She chose not to. Since then, I have heard too many stories of the horrific treatment at the hands of police that friends and family have experienced during mental health crises.

After intake in a newly constructed, if spare, locked psychiatric emergency floor, I am told suicide ideation is dangerous. I'm scared to death, so there's no need to convince me. I agree to stay a minimum of five days in the hospital as required by law, I guess. I had my husband at my side until that night while they informed us of my rights and held me on a psychiatric emergency floor until a bed opened up. They took anything with strings and de-laced them- shoelaces, hoody strings, sweatpant ties, and the cute little pom-poms attached to the string on my socks that were a gift from my son's new girlfriend. All removed. No spiral notebook.


After a long day, they tell us a bed is available. We are exhausted from waiting and are relieved and nervous. But only one bed was open, and it was in a hospital in a city an hour away from our home. When they told me, I had an emotional meltdown worthy of any Karen and got to stay overnight in an emergency until a bed opened up for me where I wanted to be 5 minutes from home. I know that a person of color would not have been seen in a positive light had they given the hysterical performance I had.


Ultimately, several things are noteworthy about that week. I learned a lot from the psychiatric nurses who worked with us day and night. I don't recall seeing people of color in any capacity other than custodial or food service, even though they represent 30% of the city. Everybody was very kind to me. I was one of the few patients who had visitors, and most were living in poverty. The doctors there started a new medication regimen with prescriptions for a new antidepressant that I seemed to be tolerating. They perhaps most notably stabilized the effects of the withdrawal, benzodiazepines and an antipsychotic. I am still tapering the Lexapro that caused all the trouble. Someone will rarely find a psych med that helps stabilize withdrawal.


I am also offered outpatient electro-shock therapy, which I also accept. It did nothing long-term. I felt better for about a day. After six sessions, the hospital would not continue with the treatment.


I did not choose to be on psychiatric medications for my entire adult life, and I continue to work toward stopping them entirely. However, it may be difficult or impossible to reach that goal. But, even with all my central nervous system has been through, I have hope.

42 views0 comments

Comments


bottom of page